Older patients with diabetes who take antipsychotic medications appear to have an increased risk of hospitalization for hyperglycemia (elevated blood glucose level), especially soon after beginning treatment, according to a report in the July 27 issue of Archives of Internal Medicine, one of the JAMA/Archives journals.
An increasing number of older adults are being prescribed antipsychotic drugs for dementia and other conditions, according to background information in the article. However, these medications may be associated with a—including Parkinson’s disease symptoms, stroke and diabetes—in the older population. “The risk of diabetes may be partly related to chronic effects of the weight gain associated with antipsychotic agents,” the authors write. “However, case reports of acute hyperglycemia after the initiation of therapy with these drugs suggest that they may also be associated with acute glycemic [blood glucose level] changes.”
Lorraine L. Lipscombe, M.D., M.Sc., of the Institute for Clinical Evaluative Sciences, University of Toronto and Women’s College Research Institute at Women’s College Hospital, Toronto, Ontario, Canada, and colleagues studied 13,817 individuals age 66 and older (average age 78) with diabetes who began treatment with antipsychotics between April 1, 2002, and March 31, 2006. Each patient who was hospitalized for hyperglycemia during the observation period—through March 31, 2007, an average of two years of follow-up—was considered a case and was matched with up to 10 control patients who were the same age and sex but were not hospitalized over the same time period. The researchers then compared the likelihood of hyperglycemia among those who were currently taking antipsychotic medications to those who had discontinued antipsychotic medications for more than 180 days.
Of the total group of 13,817 patients, 1,515 (11 percent) were hospitalized for hyperglycemia. Those who were currently taking antipsychotic drugs had a higher risk of hospitalization than those who had stopped the medications more than 180 days ago. The risk was highest among those who were just starting antipsychotic drug treatment.
READ MORE @ NEWSWISE